NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 2, 2015
Attention Deficit Hyperactivity Disorder
Concerta and Zyrtec D Interaction
My 13 year old son takes Concerta 36 mg.a day for his ADD. His pediatrician recently prescribed Zyrtec D for his allergies. What are the interactive effects? Should he be taking these medication at the same time?
Great question! It`s always a good idea to find out if all medicines, supplements, over-the-counter medicines, or herbs you are taking are compatible. Never hesitate to ask your doctor AND your pharmacist, just to be sure. We physicians try hard to keep track of it all but with thousands of drugs out on the market, a second opinion is a good idea. Zyrtec-D (cetrizine/pseudoephedrine) is a widely used allergy medicine. The certrizine has no known negative interactions with methylphenidate (the active medication in Concerta). However, the pseudoephedrine may cause uncomfortable side effects. Pseudoephedrine, the only decongestant on the market, can have side effects similar to those sometimes seen with methylphenidate; faster pulse, mild increase in blood pressure, increased anxiety, poor sleep, and other similar symptoms. Another way to describe such possible symptoms is that they are the kind one might feel with too much caffeine on an empty stomach and, yes, caffeine added to methylphenidate may do the same thing, as might albuterol inhalers used for asthma or a diet-aid that contains ephedra. All persons on stimulants for ADD should either refrain from or greatly limit their use of all of the substances I mention. In particular, if you feel the need to have your son try one (such as for a miserable sinus problem), assess how he is doing 1-2 hours after taking the dose. Watch for and ask him about symptoms like irritability, nausea, or anxiety. If he shows no signs of those symptoms, and says he feels fine, his medication is likely not a problem so he can comfortably use it off and on. Do keep in mind, however, that anxiety can makes such symptoms even worse so someone without any negative symptoms one day on a combination of the medications I mentioned could find s/he has a lot of discomfort on a day of a big test, or after a big family disagreement. Fortunately, the main ingredient in his cetrizine/pseudoephedrine that helps allergies is the cetrizine. You may want to ask his doctor for plain cetrizine without the `D`. By the way, all prescription and over-the-counter cold medications that contain the notation `-D` in their title will likely contain pseudoephedrine as well, so read the labels! Again, kudos to you for an important question and for remaining vigilant about your child`s health.
* Learn important new information concerning the FDA withdrawal of dietary supplements containing Ephedrine Alkaloids (Ephedra or Ma Huang)
Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati